Medication errors are flaws in the healthcare system that can result in injury, dis- ease, and even death. There are ways to prevent these mistakes and to make a facility more safe by enforcing certain rules and regulations. In order for these rules to be effec- tive, the entire healthcare team including doctors, nurses, pharmacy, etc. , need to cooper- ate and work together. It’s very common for someone to make a clumsy move which is why triple checking is becoming more and more effective today. First scenario:
A patient was prescribed two completely different medications to her but with similar names. The first drug was hydroxyzine 100 mg PO QID as needed and the second was hydrochlorothiazide 25 mg PO daily. When the nurse was supposed to be giving the 100 mg dose of hydroxyzine they instead pulled four 25 mg hy- drochlorothiazide pills from the automated dispensing cabinet. The nurse proceeded to administer the medication before using the barcode scanning system. Not using the bar- code was her first mistake. The nurse scanned the barcode after the patient had already consumed the pills. A pop up error came up saying “medication not found” because the daily dose of hydrochlorothiazide had already been given that day.
Thankfully, the patient survived this incorrect administration of medication with no side effects to report. The nurse in this scenario administered the wrong medication that ended up being four times the prescribed dose of something that had already been given that day. Although this pa- tient survived this overdose, there are numerous amounts of other medications that could have easily killed this patient within minutes. The nurse made a serious mistake and gave the wrong dose of the wrong medication at the wrong time, putting the patients life in jeopardy.
There were many incidences leading up to this error including how similar the two drug names were to each other. A warning on the medication administration record that there was a similar sounding drug for that same patient could have alerted the nurse to the possibility of mixing the two up and prevented the error. The second factor that led to this error was the failure of the nurse to check the medication package against the med- ICATION ADMINISTRATION RECORD AND DOCTOR’S ORDERS. NURSES CAN PREVENT MOST MEDICATION ER- rors by utilizing the three checks (and three A’s) with labeled medication in hand and the medication administration record in front of them.
Good practice is to check the label of the medication three times: when the medication is taken out of the drawer, as the medi- cation is poured or placed in medication cup, and before the medication package is dis- carded. Had the nurse in this scenario been in the habit of taking his/her time to do three good checks with the medication in hand against the medication administration record the error would have been prevented. The third factor that played a role in this error was the NURSE’S FAILURE TO CORRECTLY USE THE BARCODE MEDICATION SCANNING SYSTEM. THE WHOLE REA-son these barcodes are used is to prevent these exact types of errors that were made so of- ten with paper administration.
By waiting to scan the medication until after it was admin- ister defeated the main purpose of the barcode scanner, to make sure the correct medica- tion is being delivered to the correct patient at the correct time and catch mistakes before they happen. While the barcode scanning systems does not replace the careful attention and good judgment of nurses it is another tool at nurses disposal to catch errors before they happen. The system only assists nurses when nurses use it correctly.
The final factor that should have made the nurse think twice about administering this incorrect medication was that four pills of hydrochlorothiazide had to be given. There should be a red flag in THE NURSE’S MIND TO TRIPLE CHECK THE ORDER WHEN MORE THAN ONE OR TWO PILLS MUST BE GIVEN for a dose. The second medical error also involves an unusually large number of one type of medication being administered, in this case vials. The situation happened after a code blue was called in an Emergency Department and before the patient was sent for emer- gency cardiac catheterization.
The doctor ordered that heparin 50 units/kg be given. For this 70 kg patient it was 3500 units of heparin. A nurse proceeded to withdraw four vials CONTAINING 10 ML’S EACH OF HEPARIN WITH A CONCENTRATION OF 1000 UNITS/ML. THE NURSE MIS- takenly read the units per milliliter as the vial total and drew up three and a half vials. A second nurse verified the syringe containing 35 ml or 35,000 units of heparin and missed the error. Before administering the medication two cardiac catheterization nurses ques- tioned the unusually large amount of medication but were told that the dose was double- checked.
The patient ended up suffering from severe gastrointestinal bleeding and an overextended hospital stay. The nurse in this scenario failed to administer the correct dose of medication to the patient. They failed to correctly and carefully read the label in order to calculate how much medication to administer. The nurse, most likely in a rushed state OF MIND AFTER THE CODE BLUE, MIXED UP THE MG/ 1ML FOR THE 10 ML VIAL’S TOTAL. PERFORMING three careful checks of the medication would have given the nurse the opportunity to catch the error. This high amount of heparin should have alerted the nurses that this didn’t seem right especially with so many vials it required.
The nurse failed to carefully check the vial. A subcutaneous injection should not be much more than 1 ml in volume so 35 ml of fluid should have been a huge red flag. In addition as with the previous scenario any time medication must be draw up from multiple vials the calculations and orders should be triple checked. The verifying nurse in this scenario should hold part of the responsibil- ity for not catching the error. The verifying nurse failed to do a good check of the calcula- tion, medication, and the amount drawn up.
When a verifying nurse does a quick scan and fails to actually do a good check of the first in situations like this they are doing that nurse a disservice and setting them up for failure by not double checking them. The two cardiac catheterization nurses in this situation also share some of the blame for this error. They actually identified a discrepancy in this situation but failed to do more to verify that the dosage was correct and stop the ED nurse from making a huge mistake. They failed to protect the patient by not wanting to tell another nurse they were incorrect and physically
stopping them. Even the pharmaceutical company could do more to prevent errors like this in the future by redesigning the label. The label on this medication only contains the information of strength per milliliters and the total milliliters in the vial. The addition of the total strength of medication in the vial in bold could do a lot to prevent an error like this in the future. Although it’s easy to blame just one person in this scenario, people don’t realize that doing a double check for another nurse is your first check and should be slow and careful as ever.
It’s scary to think how medication errors happen and how often they can occur. It takes the hard work and supervision of an entire healthcare team to ensure that errors such as these are avoided. The patient’s safety is always the number one concern. Dou- ble and triple checks along with other workers checking different types of labels and id numbers can prevent a lot of injuries and deaths. Works Cited Cohen, Michael and ScD, MS. “MEDICATION ERRORS. ” Nursing 42. 1 (2012): 14. Ovid. Web. 1 Dec 2014. Cohen, Michael and ScD, MS. “MEDICATION ERRORS. ” Nursing 42. 5 (2012): 10. Ovid. Web. 1 Dec 2014.